Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 180, NWS Blacksburg, VA

June 28, 2007Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 28, 2007, 3:18 PM EDT for Surry County, North Carolina. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2007, 3:18 PM EDT (19:18 UTC)
Expired
Jun 28, 2007, 4:45 PM EDT
In force
87 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Surry County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:07 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:10 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 28, 3:10 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT THU JUN 28 2007

.SYNOPSIS...
A COLD FRONT EXTENDED FROM NEW YORK TO MISSOURI TODAY. THIS FRONT
WILL CONTINUE TO MOVE SOUTHEAST AND BY SATURDAY MORNING WILL REACH
THE CAROLINAS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE
NORTH ON SUNDAY AND MONDAY.

&&

.NEAR TERM /TONIGHT/...
COMBINATION OF SURFACE CONVERGENCE ALONG A LEE TROF...DAYTIME
HEATING WITH NO CAP AND GOOD LAPSE RATES AND SLIGHTLY STRONGER LOW
AND MID LEVEL WINDS...COMPARED TO PAST FEW DAYS...WILL RESULT IN
BETTER COVERAGE OF THUNDERSTORMS AND A HIGHER THREAT OF SEVERE
WEATHER. THE APPROACHING COLD FRONT WILL MOVE FROM THIS OHIO RIVER
VALLEY. MOVEMENT OF THE FRONT IS STILL SLOW BUT WAVE ALONG THE FRONT
MAY HELP PUSH THE FRONT SOUTH.

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE BETTER
ORGANIZATION AND MAY LINGER MUCH LATER INTO THE EVENING...ESPECIALLY
IN SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE CHANCE OF RAIN INCREASES ON FRIDAY WITH THE COMBINATION OF THE
APPROACHING FRONT AND THE LEE TROFFINESS. WITH THE REGION STILL IN THE
WARM SECTOR AND WITH HIGH PRECIPITABLE WATER VALUES. HAVE ORIENTED
THE HIGHEST POP TO BE IN SOUTHEAST WEST VIRGINIA IN THE
MORNING...THEN THE FOCUS SHIFTS INTO FOOTHILLS AND PIEDMONT DURING
THE AFTERNOON. THE 12Z GFS IS SHOWING THE TYPICAL RAIN SHADOW AND
LIGHTER QPF AMOUNTS IN THE NRV AND IN THE FOOTHILLS. QPF GRIDS HAVE
BEEN ADJUSTED TO REFLECT THIS TREND.

BASED ON THE TIMING OF THE MODELS...THE BULK OF THE CONVECTION ALONG
AND AHEAD OF THE FRONT WILL BE EAST OF THE COUNTY WARNING AREA AND
WILL REACH THE EAST COAST FRIDAY NIGHT. EXPECT THE SURFACE FRONT TO
BE INTO NORTH CAROLINA BY SATURDAY MORNING...BUT 850MB AND SURFACE
DEW POINT FRONT LAG WELL NORTH OF THE SURFACE BOUNDARY.

A WAVE DEVELOPS ALONG THE FRONT BY SATURDAY NIGHT IN NORTH CAROLINA
IN RESPONSE TO AN SHORT WAVE COMING THROUGH THE BASE OF THE UPPER
TROF. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE
VIRGINIA/NORTH CAROLINA BORDER. PLUS A DECENT THETA-E RIDGE WILL BE
OVER THE EASTERN COUNTY WARNING AREA SATURDAY AFTERNOON AND
EVENING..WHICH WILL LEAD TO ENHANCING THE LIFT IN THE SOUTH.
&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ON SATURDAY NIGHT AND SUNDAY HIGH PRESSURE WILL BUILD OVER THE GREAT
LAKES AND THE FRONT WILL CONTINUE TO MOVE SOUTH INTO THE GULF COAST
STATES. BY SUNDAY THE HIGH WILL BE CENTERED OVER THE OHIO RIVER
VALLEY THEN BY MONDAY OVER THE MID ATLANTIC STATES.

ONCE THE HIGH MOVES EAST OF THE AREA...WARM AIR ADVECTION WILL
BEGIN. ON TUESDAY WITH THE HIGH OFF THE COAST...THE WARM AIR
ADVECTION WILL BE EVEN STRONGER AND A WARM FRONT WILL MOVE NORTH
ACROSS THE REGION.

ON WEDNESDAY 500 HEIGHTS WILL INCREASE AS THE UPPER RIDGE BUILDS
BACK IN. HAVE INCLUDED SHOWERS AND THUNDERSTORMS IN THE FAVORED
OROGRAPHIC AREAS. HAVE SLOWED DOWN THE ARRIVAL OF THE NEXT FRONT
UNTIL THURSDAY. KEPT BEST CHANCE OF RAIN IN THE WESTERN COUNTY
WARNING AREA WITH THIS FEATURE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SPOTTY VALLEY FOG WILL CONTINUE TO CAUSE MVFR LEVEL VSBY
RESTRICTIONS IN A FEW SPOTS EARLY ON...OTRW RETURN TO VFR IN HAZE
INCLUDING AC/CU THIS MORNING. WILL AGAIN SEE SCATTERED TSRA
DEVELOP ACROSS THE MOUNTAINS EARLY THIS AFTERNOON WITH SOME OF
THIS COVERAGE SPREADING TO EASTERN SITES LATER ON. THUS WILL
INCLUDE A PERIOD OF PREVAILING MVFR IN TSRA SE WVA LOCATIONS AND
CONTINUE WITH VICINITY MENTION ELSEWHERE FOR NOW. SHRA/TSRA LOOK
TO LINGER THIS EVENING WITH POSSIBLY ANOTHER BAND OF CONVECTION
PRESSING INTO THE NORTHERN SITES LATER THIS EVENING. SINCE IFFY AS
TO HOW LONG THIS COVERAGE MAY LINGER...OPTING FOR VICINITY SHRA
LWB/LYH THRU MIDNIGHT...THEN MORE PATCHY FOG/HAZE MOST SPOTS
OVERNIGHT.

MORE NUMEROUS TSTMS FRIDAY AHEAD OF A SLOW MOVING COLD FRONT AS IT
DROPS DOWN FROM THE GREAT LAKES INTO THE CAROLINAS THROUGH
SATURDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH
ON SUNDAY AND MONDAY LEADING IN A COOLER AND MUCH DRIER AIRMASS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/RCS
NEAR TERM...AMS/RCS
SHORT TERM...AMS/RCS
LONG TERM...AMS/RCS
AVIATION...AMS
Hazardous weather outlook, Jun 28, 2:11 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT THU JUN 28 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
211 PM EDT THU JUN 28 2007

...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE
DAMAGING WINDS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE.

VERY HEAVY RAIN IS ALSO A THREAT WITH ANY SLOW MOVING STORMS OR IN
ANY LOCATIONS THAT GET A REPEATED OCCURRENCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT THAT WILL DRIFT INTO
THE AREA FRIDAY AFTERNOON. SOME OF THESE STORMS MAY BE STRONG TO
SEVERE INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 1:35 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT THU JUN 28 2007

NCZ019-281800-
WILKES NC-
135 PM EDT THU JUN 28 2007

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF DEEP GAP...OR ABOUT 3 MILES
SOUTHEAST OF DARBY...MOVING NORTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...ELKVILLE AT 140 PM EDT...MAPLE
SPRINGS...AND WILKESBORO RESERVOIR AT 200 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JJ
Special weather statement, Jun 28, 2:16 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT THU JUN 28 2007

NCZ005-VAZ043-044-281845-
ROCKINGHAM NC-PITTSYLVANIA VA-HENRY VA-
216 PM EDT THU JUN 28 2007

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARTINSVILLE CITY...MOVING SOUTHEAST AT 5
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MARTINSVILLE AIRPORT AT
235 PM EDT...CHATMOSS...AND LEATHERWOOD AT 245 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS
THAN 30 MINUTES WILL CAUSE MINOR STREET FLOODING.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JJ
Special weather statement, Jun 28, 2:33 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT THU JUN 28 2007

VAZ012-013-281915-
WYTHE VA-PULASKI VA-
233 PM EDT THU JUN 28 2007

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF MAX MEADOWS...MOVING EAST AT 25
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GUNTON PARK...GRAHAMS
FORGE AT 240 PM EDT...PULASKI AT 250 PM EDT...DRAPER...ALLISONIA AT
255 PM EDT.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, Jun 28, 2:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     1 E PINE RIDGE          36.50N 80.70W
06/28/2007                   SURRY              NC   PUBLIC

            TREE DOWN

&&

DOC
Local storm report, Jun 28, 3:11 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     MAX MEADOWS             36.97N 80.93W
06/28/2007                   WYTHE              VA   PUBLIC

            TREE DOWN

&&

DOC
Local storm report, Jun 28, 3:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 E NORTH WILKESBORO    36.17N 81.09W
06/28/2007  E0.75 INCH       WILKES             NC   PUBLIC

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:36 PM EDTSevere Thunderstorm WarningRNKWythe41 min
Jun 28, 2:54 PM EDTSevere Thunderstorm WarningRNKPatrick66 min
Jun 28, 2:59 PM EDTSevere Thunderstorm WarningRNKPulaski54 min
Jun 28, 3:16 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax69 min
Jun 28, 3:47 PM EDTSevere Thunderstorm WarningRNKFloyd58 min
Jun 28, 4:36 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem54 min
Jun 28, 4:43 PM EDTSevere Thunderstorm WarningRNKFranklin50 min
Jun 28, 5:26 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax64 min
Jun 28, 5:56 PM EDTSevere Thunderstorm WarningRNKGrayson65 min
Jun 28, 1:27 PM EDTSevere Thunderstorm WarningRNKSurry93 min
Jun 28, 2:07 PM EDTSevere Thunderstorm WarningRNKWilkes83 min
Jun 28, 2:30 PM EDTSevere Thunderstorm WarningRNKStokes90 min
Jun 28, 5:42 PM EDTFlash Flood WarningRNKWatauga3 hr
Jun 28, 6:16 PM EDTSevere Thunderstorm WarningRNKAshe30 min
Jun 28, 3:45 PM EDTSevere Thunderstorm WarningRNKMonroe60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.